Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 9, 2018, 3:14 PM CDT for Osage County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:14 PM CDT (20:14 UTC)
- Expired
- Aug 9, 2018, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
County Osage County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788 WWUS83 KTOP 092014 SPSTOP Special Weather Statement National Weather Service Topeka KS 314 PM CDT THU AUG 9 2018 KSZ038-054-055-092045- Wabaunsee-Lyon-Osage- 314 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...WEST CENTRAL OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 345 PM CDT... At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Admire, moving south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Osage City, Harveyville, Allen and Admire. This includes Kansas Turnpike between mile markers 142 and 159. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3883 9617 3883 9591 3859 9583 3858 9624 TIME...MOT...LOC 2014Z 000DEG 10KT 3873 9607 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:29 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 12:29 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1229 PM CDT Thu Aug 9 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 324 AM CDT Thu Aug 9 2018 As of 08Z Thursday morning northwesterly midlevel flow continues across the central US. Water vapor analysis reveals two embedded shortwave troughs, the first is positioned across eastern KS with the second in eastern WY and MT. At the surface a diffuse front was positioned from the Great Lakes region, southwestward through southern SD. For the rest of today and tonight...The aforementioned surface front is progged to encroach the CWA later this afternoon and evening. By late afternoon, short-term solutions suggest the boundary will extend from far northeast KS into central KS. Slightly drier air is expected to reside north and west of the boundary. As a result, expect areas north and west of the boundary to remain "thunderstorm free" this afternoon and evening. The same cannot be said for areas south of the boundary. Forecast soundings suggest mixed-layer parcels will be "inhibition-free" by early afternoon with 1000 to 2000 J/kg of MLCAPE, especially along and southeast of the KS Turnpike (I-35/335/70). As a result expect a similar outcome as yesterday afternoon -- isolated to scattered thunderstorms. With the weakly sheared environment remaining overhead, expect outflow dominate, pulse thunderstorms. The strongest updrafts may be capable of gusty winds and small hail. As nocturnal cooling ensues near sunset, expect thunderstorms to rapidly diminish. Midlevel cloud cover is expected to be on the increase as the previously mention shortwave trough across eastern WY/MT approaches the region. A slight increase in H85 temperatures should yield slightly warmer sfc temperatures this afternoon as compared to yesterday with highs in the low to middle 90s. Lows tonight look to bottom out in the mid to upper 60s. .LONG TERM...(Friday through Wednesday) Issued at 324 AM CDT Thu Aug 9 2018 By Friday, models continue to show the broad mid-level ridge over the western CONUS shifting northeastward into the Northern and Central Plains, which will help to push a weak surface cold front and embedded mid-level shortwave southward across the outlook area. With some destabilization possible during the afternoon hours, these features may provide enough forcing for some scattered thunderstorm development Friday afternoon and evening across east central Kansas. With 0-6km bulk shear values very low at less than 20kts, do not anticipate any strong thunderstorm development. As the mid-level ridge continues to build into the central CONUS over the weekend, it will push surface high pressure into the area, keeping conditions dry through the weekend. Focus then shifts to the mid-level low models show developing over Texas over the weekend and slowly meandering northward into the early half of next week. There is still notable model uncertainty with regards to the timing and tracking details of this low and how that will have an influence on precipitation chances for the early part of next week. At this time, scattered precipitation may start lifting into the area as early as Monday afternoon, with scattered precipitation chances continuing through mid-week. However, due to the model uncertainty with the timing/tracking of this precipitation, have only some chance PoPs in place. Temperatures late week through the weekend and early next week should stay fairly steady and seasonal for this time of year, with highs in the upper 80s to low 90s and low temperatures in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1228 PM CDT Thu Aug 9 2018 Predominantly VFR conditions are expected through the period with afternoon CU and scattered thunderstorms possible from mid to late afternoon. These thunderstorms will be capable of producing wind gusts in excess of 40 kts, with outflow boundaries emanating well beyond the parent storm. These storms will dissipate this evening with light northerly flow setting in by Friday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Hennecke AVIATION...Skow
Hazardous weather outlook, Aug 9, 3:34 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 334 AM CDT Thu Aug 9 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-100845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 334 AM CDT Thu Aug 9 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. There is a chance for thunderstorms during the afternoon and early evening hours, especially along and southeast of the Kansas turnpike. The strongest storms may be capable of gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 9, 2:06 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 PM CDT THU AUG 9 2018
KSZ037-038-091930-
Wabaunsee-Morris-
206 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRIS AND
SOUTHWESTERN WABAUNSEE COUNTIES UNTIL 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alta Vista, moving southwest at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alta Vista, Dwight and Volland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3865 9642 3880 9667 3887 9655 3887 9650
3890 9650 3897 9639 3883 9625 3874 9634
3874 9635 3872 9635
TIME...MOT...LOC 1905Z 051DEG 17KT 3884 9643Special weather statement, Aug 9, 2:23 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
223 PM CDT THU AUG 9 2018
KSZ038-055-092000-
Wabaunsee-Osage-
223 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE AND
NORTHWESTERN OSAGE COUNTIES UNTIL 300 PM CDT...
At 223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eskridge, moving south at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eskridge, Harveyville and Keene.
This includes the following highways...
Interstate 70 near mile marker 341.
Kansas Turnpike between mile markers 159 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3880 9584 3874 9622 3896 9626 3906 9604
3894 9595 3887 9595 3887 9589
TIME...MOT...LOC 1923Z 344DEG 13KT 3889 9610Special weather statement, Aug 9, 2:35 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Topeka KS 235 PM CDT THU AUG 9 2018 KSZ035-092000- Dickinson- 235 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY UNTIL 300 PM CDT... At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near Carlton, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3876 9737 3875 9721 3861 9720 3861 9737 TIME...MOT...LOC 1935Z 010DEG 13KT 3865 9732
Special weather statement, Aug 9, 2:37 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Topeka KS 237 PM CDT THU AUG 9 2018 KSZ059-092000- Anderson- 237 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY UNTIL 300 PM CDT... At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near Kincaid, moving southwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kincaid. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3814 9518 3810 9508 3804 9508 3804 9527 TIME...MOT...LOC 1937Z 026DEG 9KT 3805 9515
Special weather statement, Aug 9, 3:10 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Topeka KS 310 PM CDT THU AUG 9 2018 KSZ035-092045- Dickinson- 310 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON COUNTY UNTIL 345 PM CDT... At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near Hope, moving south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Herington and Hope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3861 9719 3875 9712 3872 9693 3861 9693 TIME...MOT...LOC 2010Z 019DEG 7KT 3866 9704
Special weather statement, Aug 9, 3:14 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 314 PM CDT THU AUG 9 2018 KSZ038-054-055-092045- Wabaunsee-Lyon-Osage- 314 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...WEST CENTRAL OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 345 PM CDT... At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Admire, moving south at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Osage City, Harveyville, Allen and Admire. This includes Kansas Turnpike between mile markers 142 and 159. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3883 9617 3883 9591 3859 9583 3858 9624 TIME...MOT...LOC 2014Z 000DEG 10KT 3873 9607
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:24 PM CDT | Special Weather Statement | TOP | Pottawatomie | 36 min |
| Aug 9, 2:06 PM CDT | Special Weather Statement | TOP | Morris | 24 min |
| Aug 9, 2:23 PM CDT | Special Weather Statement | TOP | Wabaunsee | 37 min |
| Aug 9, 2:35 PM CDT | Special Weather Statement | TOP | Dickinson | 25 min |
| Aug 9, 2:37 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Aug 9, 3:10 PM CDT | Special Weather Statement | TOP | Dickinson | 35 min |
| Aug 9, 5:06 PM CDT | Special Weather Statement | TOP | Douglas | 24 min |
| Aug 9, 5:30 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.